Seizure secondary to hypoglycaemia

Patient

Q: First I want to state that I have type 1 Diabetes and have been on insulin for 42 yrs, since 7, also have 2 sisters that also have it as well as a sister that died at 1 1/2 yrs old from it. The other 7 siblings don't. I know my body, know my reactions, live alone and treat myself very well, considering, have on occasions, blacked out from low sugars and still servive, being the only one. Just yesterday my sugar level dropped while at work, rather quickly and I told a co-worker to get me help as I lowered my self to the floor because I could no longer stand, soon after I don't remember anything else except to talking to paramedics. I DID NOT FALL, NOR HIT MY HEAD, NOR BLACK OUT COMPLETELY, SUCH AS PASSING OUT, I WAS JUST NOT COHERENT. Fellow associates knowing about my diabetes helped me while they waited for EMT's by giving me 3 glucose tablets which I keep in my pocket as well as water with large amounts of sugar, followed by Pepsi, although they said I resisted this and someone told someone else that a diabetic can't drink caffeine. (I know that was stupid) so then they went to orange juice and another glucose tablet. They stated that when they started with the Pepsi that I started shaking more, obviously I was shaking throghout because of the extremely low sugar level. My body does this often with a low level. (My parents once said my hands shook for 20 minutes while they gave me teaspoons of sugar and sugar water while trying to get me out of shock). Once the paramedics arrived they were told I was a diabetic. I remember coming around sitting on the floor and my hands shaking and they started giving me an IV in my left hand, not arm, they then said they were going to give me Valium, Of course at this state I could not approve or disapprove beccause I was just coming around slightly. Next thing I remember was being in the ambulance and they said that my sugar level was 112 and that I had a seizure. I told them NO, I was in shock from diabetes and they said I was shaking and had a seizure. I said, "please describe your meaning of seizure" and he said "seizure, as in brain, like epilepsy" I told him I was not epileptic and that I shake from low sugars but that didn't seem to matter to them. They had told a manager at work that my sugar was 20 at some time but not sure when since I had all the above mentioned sugar before they got there. Wouldn't giving valium to a diabetic with extremely low blood sugar levels be dangerous considering valium is a sedative or drug that slow normal brain function, and that they produce a drowsy or calming effect? I would think this is the worst thing you could give someone in my condition. I asked my boss if they gave me anything else like glucose or anything and he said no, not that he could remember. Please let me know for I feel that they totally misdiagnosed me and may have put me in more danger that I was already in. Obviously once I was admitted to the hospital ER the attending Dr. knew this was not the case, nor did I answer yes to any of the qualifying questions to a seizure episode, suh as falling, hitting my head or wetting myself.

Doctor

A:   Normal blood sugar level ranges from 72mg/dL to 108mg/dL. Classic symptoms of hypoglycaemia include sweating, anxiety, shakiness and rapid heart rate. If your blood sugar level was as low as 20mg/dL this is extremely dangerous and could potentially lead to confusion, inappropriate behaviour, coma, seizures or even death. This may have been an accurate level because your symptoms were severe and I would not expect hypoglycaemic symptoms with a blood sugar level of 112mg/dL. Patients who have been diabetic for years sometimes no longer develop these important warning symptoms of hypoglycaemia, as part of the disease process. I am not sure why the emergency medical personnel immediately gave you diazepam (valium). Although potentially if your hypoglycaemia was causing confusion and you were refusing treatment, it may have been necessary to give you medication to relax you prior to raising your sugar level. Diazepam is an anti-convulsant drug, it raises the seizure threshold and is used for the treatment of seizures.  There are several reasons you may have had a seizure. 1) Your blood sugar level was dangerously low at 20mg/dL and this triggered a hypoglycaemia seizure. 2)  The diazepam may have lowered your blood pressure acutely and potentially could have triggered a seizure. I think regardless of the reason why you had a seizure your blood sugar levels were dangerously low, and this warrants urgent attention with your endocrinologist and tapering of your normal insulin regimen appropriately.

Related Q&A

Q: My 68 year old father has been diagnosed with an unknown virus. Prior to this diagnosis, he was generally healthy, wi...

Q: Ive been so tired for months now! Out of the blie this morning I tested my fasting blood sugar level and it was 164. ...

Q: When my sugar is low I experience exaggerated movements. Why

Q: When my sugar is low I get exaggerated movements. This has happened 3 times now Why?

Q: Think have diabetes..dont have medical insurance nor a primary physician. Found a lab that will test for diabetes sho...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews